Oklahoma, 2019

Hail and Damaging Wind in Oklahoma, August 8, 2019

August 8, 2019 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed across southeastern Kansas and northeastern Oklahoma during the early morning hours of the 8th, as a cold front slowly approached the region. Additional thunderstorms developed in the afternoon and evening hours across southeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Kansas and northeastern Oklahoma during the early morning hours of the 8th, as a cold front slowly approached the region. Additional thunderstorms developed in the afternoon and evening hours across southeastern Oklahoma. The early morning storms produced strong wind, and the thunderstorms that formed in the afternoon produced large hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 10:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 10:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1150 PM CDT Wed Aug 7 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Thunderstorms across southeast KS will continue to stream
southeast overnight, impacting the northwest AR sites after
09/10Z. Scattered storms may persist across northeast OK and
northwest AR through the mornings hours, with a break likely
during the afternoon. Additional storms are likely Thursday
night, mainly after 06Z. MVFR cigs and visibilities will be
possible in areas of storms.

&&

.PREV DISCUSSION... /Issued 831 PM CDT Wed Aug 7 2019/

DISCUSSION...
Ongoing showers and thunderstorms ongoing across far northeast
Oklahoma and moving into extreme northwest Arkansas are expected
to fade over the next couple of hours. This will provide a brief
break until additional thunderstorms develop later this evening
and into the overnight hours across southeast Kansas in a zone
of isentropic lift. These showers and thunderstorms will then
spread into northeast Oklahoma and northwest Arkansas late
Tonight into Thursday morning. It is possible that some of these
storms could become strong to severe with strong gusty winds and
large hail the concern.

Have been adjusting the forecast through the evening to better
reflect current trends and short-term model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  93  74  90 /  20  40  60  40
FSM   77  94  76  90 /  20  30  50  50
MLC   78  96  77  92 /  10  20  40  30
BVO   73  90  73  87 /  50  50  60  40
FYV   71  87  71  84 /  60  40  60  60
BYV   70  88  71  86 /  80  60  70  60
MKO   76  93  74  90 /  20  30  60  40
MIO   71  87  71  86 /  80  60  70  50
F10   77  96  75  93 /  10  20  50  30
HHW   77  96  78  92 /  10  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 7 PM CDT Thursday for OKZ049-053-065-
     066-071-073>076.

AR...Heat Advisory from 1 PM to 7 PM CDT Thursday for ARZ029.

&&

AVIATION.....18
Hazardous weather outlook, Aug 7, 8:09 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
909 PM CDT Wed Aug 7 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
909 PM CDT Wed Aug 7 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to continue to develop across southeast
Kansas and move into northeast Oklahoma and northwest Arkansas
Tonight. The greatest chance for thunderstorms will be after
midnight. Some of these storms will have the potential to
be strong to severe with damaging winds and large hail the concern.
Locally heavy rain will also be possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential...
Heavy Rain Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY...Dangerous Heat Potential.
MONDAY AND TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The frontal boundary will remain in the vicinity through late Saturday,
continuing the chances for showers and thunderstorms. Another
frontal boundary may approach the area early next week, with
shower and thunderstorm chances returning by late Monday
and into Tuesday.

Hot and humid conditions will prevail south of the frontal
boundaries, with afternoon heat index values nearing or exceeding
105 degrees each afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 7, 10:40 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1140 PM CDT Wed Aug 7 2019

OKZ058-080530-
Ottawa OK-
1140 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 1230 AM
CDT...

At 1140 PM CDT, a strong thunderstorm was located near Treece, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Fairland...
Quapaw...                         Wyandotte...
Treece...                         Picher...
Ottawa...                         Peoria...
Cardin...                         Twin Bridges State Park...

This includes Interstate 44 between mile markers 301 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 9462 3668 9485 3694 9500 3695 9499
      3695 9500 3698 9502 3700 9499 3700 9462
TIME...MOT...LOC 0440Z 309DEG 24KT 3702 9487

The radar

The Tulsa radar (KINX), 80 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craig

When
August 8, 12:30 AM CST
Where
Craig County, 2 mi S of Bluejacket
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.771, -95.070

Strong thunderstorm wind blew down several trees and destroyed an outbuilding.

Hail, Le Flore

When
August 8, 5:00 PM CST
Where
Le Flore County, 0.83 mi ENE of Cameron
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.136, -94.537

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850063, 850064.